Love getting emails and letters from people telling their story on birth control. This one is from Char - a woman who was guided to take Yaz to help her with her cramps while she had her period. Looking back, she probably rather have those cramps... Best of luck to you Char in your future healing process. xoxo
Hi. My name’s Char and I’m a 49 year old Mum of three and wife of 26 years. My Yaz story started about a year before I even started taking the drug, at the end of 2009.
|Picture taken from here|
I’m a runner and I’d been training hard for an event while trying to cope with a lot of family stress. Running was part of my stress relief and I trained really hard but I trained beyond my ability to recover and developed over-training syndrome. I was all of a sudden unable to run far or fast without being totally exhausted. I had to take time out from running then build back up gradually. It was hard and frustrating but I came back successfully in 2010, running a respectable half marathon in September then my first marathon in October.
In January 2011 I had to go see my GP for a pap smear and mentioned my painful periods (I had to take ibuprofen every four hours for the first two days of my period or I would be vomiting with the pain). She suggested I try Yaz and I thought all my worries were over. I had no idea what was ahead of me.
Within a month my running had started to suffer. I thought it was over-training syndrome starting again. I just felt weak and unable to push myself and my heart rate was unusually high. I went to see a sports medicine doctor and he couldn’t find anything wrong. I did an exercise stress test which told me nothing except I was really fit for my age. But if I was so fit how come I couldn’t run very well any more?
I eased back on the training but still managed to run three half marathons that year – all a lot slower than my best. I still found that if I pushed myself I would feel sick and tired for days.
January 2012 came and I had another case of what seemed to be overt-raining syndrome. I went to yet another sports medicine doctor and he decided that I had post viral fatigue/chronic fatigue. I was devastated. The only treatment he could suggest was to rest and only come back to running when I was feeling better and not to push it.
So I did what I was told. I’d also developed other strange symptoms. I’d become allergic to the deodorant that I’d worn for years. I was nauseated every day especially in the morning and in the afternoon and evening I had awful bloating and an incredible amount of flatulence (You know it’s bad when your dog wakes up and leaves the room because he thinks he’s the culprit). I was having problems with blurry vision when I did close work – which was a lot of the time because I sew for a living. And I’d developed insomnia.
|Picture taken from here|
Then there were other obscure symptoms – tingling in my shoulders and upper back and down my leg on the left side, very low libido and dryness and anxiety. The anxiety was awful. I have a son who’s been suffering with depression and was assaulted early in 2012 then got caught and injured in a fire at his work about a month later. All of a sudden I was convinced that he was going to be hurt or killed whenever he went out. I’d go to bed and fall asleep only to wake up two hours later in a total panic and have to ring him. I’d be nauseated and sometimes vomit with the worry.
I went back to my GP to see if I could get some help and she sent me to a psychologist. I also mentioned the gastro-intestinal symptoms so she sent me to see a gastro-enterologist too. The psychologist helped me get on top of the anxiety and the gastro-enterologist diagnosed me with irritable bowel syndrome. His diet helped with a lot of the symptoms but I still knew my body wasn’t functioning right.
I’d kept running, or run-walking when I didn’t have the energy to run, once the worst of the overtraining syndrome/chronic fatigue was gone but I just felt weak. I’d lost even more speed and strength and my endurance was non-existent. And when I started to feel the fatigue coming back again I decided that I had to get to the bottom of it for once and all.
I’d felt for a while that the muscle weakness was significant. I’d even started a strength training program to try to get some power back but that had ended up with me getting sick again. One of my friends mentioned that she was on testosterone therapy to boost her levels after going through menopause and this triggered some research.
I found out that a lot of women taking the pill have a very low level of testosterone because they produce an abnormally high amount of sex hormone binding globulin which binds testosterone and makes it unavailable for the body to use. Yes, we women do produce some testosterone and it’s needed to muscle strength, energy, libido and general well-being. The levels decline as we age. Seeing as I’m already in my late 40s, chances are that my levels were lowish to start off with but were almost non-existant because of Yaz.
According to my research, Yaz and Yasmin have a different sort of synthetic progesterone, drospirenone, than the older styles of oral contraceptives and it has a particularly bad anti-androgenic effect. It just wipes out your testosterone! No wonder we feel so bad after taking it for a while.
I went back to my GP and asked her to test my testosterone levels. This time I was certain I’d found the cause of all my problems. And I was right!! My T levels were low and the levels of my sex hormone binding globulin were so high that they were just recorded as over 200 nmol/l. My GP made an appointment with a gynecologist then and there.
The gynecologist gave me a testosterone cream to boost my levels but didn’t want me to go off Yaz. I kept taking it for a few more days, all the while continuing to research and the more I read, the more I became convinced that I could not get better until I stopped taking it. I took my last tablet just over a week ago.
Already I’m starting to feel better. I had my best run in ages just yesterday. I’m starting to feel stronger again. I’ve had five good night’s sleep. The blurry vision didn’t happen even after a full day of sewing. I have had headaches – just mild ones. And I’ve had a couple of small pimples but again, nothing to worry about. But best of all I’ve got my optimism back. I finally know that I’m going to get better.